Virginia, 2022

Flash Flood and Heavy Rain in Virginia, March 24 to 25, 2022

March 24 to 25, 2022 · NWS AKQ · 3 events in 3 counties and zones

Scattered thunderstorms associated with low pressure and a frontal boundary produced heavy rain which caused flash flooding across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered thunderstorms associated with low pressure and a frontal boundary produced heavy rain which caused flash flooding across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 24, 6:19 AM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Mar 24, 6:19 AM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
719 AM EDT Thu Mar 24 2022

.SYNOPSIS...
A cold front moves through this afternoon into this evening,
with showers and isolated storms possible ahead of it. Cooler
and mainly dry weather is expected this weekend apart from a few
isolated showers Saturday. Cool weather continues into early
next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 715 AM EDT Thursday...

The latest WX analysis reveals an occluded sfc low centered over the
Upper Great Lakes which will gradually move NE through the day. A
warm front has lifted north of the local area with lower to mid 60s
dews N and mid to upper 60s dews S. The exception is the far NW
Piedmont where the CAD has come south and temps are in the
lower 50s early this morning. The associated cold front from the
low is N/S oriented across WV and the far SW corner of VA. This
cold front will gradually move E through the day. Temps as of
700 AM ranged from the mid 60s N and upper 60s S. Highs today in
the mid 60s NW to the lower 70s SE. Lows tonight in the mid 40s
W and lower to mid 50s E.

Showers/storms continue to increase in coverage this morning
and will linger through the afternoon before gradually ending
from W to E late this afternoon into this evening. Showers may
linger near the coast through much of tonight before dissipating
before sunrise Fri.

PWs are generally 1.4-1.6" across most of the FA, increasing to 1.6"
across SE VA, NE NC, and the Eastern Shore later this morning. This
is very anomalous. In fact, the 00Z/24 WAL sounding reported an
observed value of 1.43", representing a daily record value with a
new daily record expected for the 12z WAL sounding. Thus, will need
to watch for locally heavy rain today, especially in areas of
training showers/storms. Additional QPF of <0.25" NW of RIC and 0.5-
1" SE of RIC expected today with locally heavier rainfall possible.

Early morning mesoanalysis depicts MLCAPE of 500-1000 J/kg over
SE VA/NC as well as 45-55 kt of effective bulk shear. CAMs
continue support quick shower/storm development this morning
(likely ramping up over the next few hours) given the favorable
instability/shear and upper level support of a strong trough
approaching the region today. SPC has maintained a marginal risk
for a few strong to perhaps severe storms primarily this
morning with the main threat being strong winds from aloft being
brought to the sfc. CAPE is expected to be maximized early this
morning, diminishing to <= 500 J/kg later this morning through
the remainder of the day after showers/storms develop and the
associated cold pool stabilizes the lower levels with an
inherent diminishing of any severe threat.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 400 AM EDT Thursday...

Mainly dry weather expected Fri through the weekend apart from a few
isolated showers possible Sat as a strong shortwave pushes through
the region. A cooling trend is also expected with the coldest night
being Sun night when subfreezing temps are expected across most of
the FA except the immediate coastline.

Highs in the lower 60s NW to the mid to upper 60s SE Fri, mid to
upper 50s NW to the lower 60s SE Sat, and lower 50s N to mid to
upper 50s S Sun. Lows in the lower 40s W to mid to upper 40s along
the coast Fri night, lower 30s NW to the upper 30s to around 40F SE
Sat night, and mid to upper 20s NW to the lower 30s SE Sun
night.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 410 AM EDT Thursday...

Cooler weather continues Mon and Tues with highs in the mid 40s NE
to mid 50s SW Mon and upper 40s to around 50F NE to mid 50s SW Tues.
Another subfreezing night possible Mon night with lows in the upper
20s N to lower to mid 30s S. NW flow dominates this period with an
elongates shortwave perhaps providing enough lift for isolated cold
showers Tues and Wed, although confidence is low at this time. NBM
hints at additional shower chances Thurs but this is due in large
part due to the EURO which is faster than the GFS/Canadian for
additional late weeks shower chances. A warming trend is expected
late week with highs in the lower 60s NE to lower 70s SW Wed and
upper 60s NE to mid to upper 70s S Thurs. Lows in the mid 30s N to
upper 30s to around 40F S Tues night and mid to upper 40s N to lower
to mid 50s S Wed night.

&&

.AVIATION /11Z THURSDAY THROUGH MONDAY/...
As of 715 AM EDT Thursday...

Expect CIGs to remain primarily MVFR through the day except at
SBY where CIGs are expected to remain IFR through the day,
becoming IFR/LIFR Thurs evening before improving overnight Thurs
night. IFR CIGs in the NW Piedmont improve to MVFR later this
morning. This evening, CIGs along the coast (including
ORF/ECG/PHF) drop to IFR before improving to MVFR/VFR through
Thurs night. Showers redevelop and increase in coverage today
generally E of I-95 with the greatest chance near the coast.
Isolated storms will also be possible through the day. Showers
taper off from W to E this afternoon/evening as the cold front
pushes through. Winds remain generally S ~10 kt today close to
the coast (5-10 kt inland). Winds become W 5-10 kt tonight
behind the cold front with CIGs improving overnight as drier air
moves in.

Outlook: Dry with VFR conditions Fri. An upper level trough
dives across the region Sat and Sun, but still mainly VFR
through the weekend.

&&

.MARINE...
As of 155 AM Thursday...

Ongoing WAA and S winds 15-25 kt across the local waters. SCAs
up for all but the VA Rivers (excluding the lower James). Waves
building to 2-4 ft with seas building to 4-6 ft early this
morning.

An initial cold front will slowly push into the FA today...but
the front will be weakening. Strong winds aloft will push off
the coast so S winds will likely decrease shifting to SW
late today/tonight. Seas linger AOA 5 ft through early Fri
morning (esp N of Cape Charles VA).

For Fri through the weekend...developing trough aloft across the ern
CONUS will lead to a pair of cold fronts pushing through the
mid-Atlantic region. Each of these boundaries will reinforce
relatively strong CAA and increased WNW winds. This will likely
lead to an extended period of SCA conditions...esp from late
Sat into Mon.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 7 AM EDT Friday for ANZ650-652-654.
     Small Craft Advisory until 11 PM EDT this evening for ANZ656-
     658.

&&

SYNOPSIS...RMM
NEAR TERM...RMM
SHORT TERM...RMM
LONG TERM...RMM
AVIATION...RMM
MARINE...ALB/JDM
Hazardous weather outlook, Mar 24, 3:16 AM EST, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
416 AM EDT Thu Mar 24 2022

VAZ048-060>062-064>069-509>511-250830-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Western Louisa-Eastern Louisa-
Western Hanover-
416 AM EDT Thu Mar 24 2022

This Hazardous Weather Outlook is for central Virginia, north
central Virginia and south central Virginia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ021>025-NCZ012>017-030>032-102-VAZ075>090-092-093-095>100-512>525-
250830-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Accomack-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
416 AM EDT Thu Mar 24 2022

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Showers and storms are expected this morning through this afternoon.
Locally heavy rain and isolated strong to severe storms are possible
with the primary threat being strong winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 24, 5:17 AM EST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Wakefield VA
617 AM EDT Thu Mar 24 2022

VAZ084-086-089-090-093-523>525-241045-
Mathews VA-Isle of Wight VA-Hampton/Poquoson VA-Surry VA-
Newport News VA-York VA-Gloucester VA-James City VA-
617 AM EDT Thu Mar 24 2022

...A strong thunderstorm will impact portions of southeastern
Gloucester, northern Isle of Wight, southeastern York, southern
Mathews, southeastern James City and southeastern Surry Counties, the
City of Poquoson, the City of Hampton and the City of Newport News
through 645 AM EDT...

At 617 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Elberon, or 9 miles west of Smithfield, moving
northeast at 55 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Smithfield around 620 AM EDT.
  Fort Eustis around 630 AM EDT.
  Newport News, Patrick Henry Field, Christopher Newport University,
  Denbigh, Lee Hall, Beaconsdale and Grove around 635 AM EDT.
  Hampton, Virginia Institute For Marine Sciences and Tabb around
  640 AM EDT.
  Seaford, Gloucester Point, Achilles and Wicomico around 645 AM
  EDT.

Other locations impacted by this storm include Rushmere, Pons,
Lackey, Chippokes State Park, Ruff, Glass, Naxera, Oriana, Bethel
Church and Ellis Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3729 7624 3727 7627 3731 7634 3721 7635
      3714 7625 3688 7682 3696 7686 3699 7685
      3697 7691 3699 7693 3717 7670 3718 7668
      3719 7668 3745 7635 3733 7623
TIME...MOT...LOC 1017Z 232DEG 49KT 3700 7679

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Miller
Special weather statement, Mar 24, 7:13 AM EST, 37 minutes before
Special Weather Statement
National Weather Service Wakefield VA
813 AM EDT Thu Mar 24 2022

VAZ088>090-092-093-241300-
Isle of Wight VA-Surry VA-Sussex VA-Southampton VA-James City VA-
813 AM EDT Thu Mar 24 2022

...A strong thunderstorm will impact portions of northern Isle of
Wight, northeastern Southampton, eastern Sussex and Surry Counties
through 900 AM EDT...

At 812 AM EDT, Doppler radar was tracking a strong thunderstorm near
Homeville, or 10 miles northwest of Courtland, moving northeast at 40
mph.

HAZARD...Rain 1 to 2 inches.

SOURCE...Radar indicated.

IMPACT...Possible flooding of low lying areas.

Locations impacted include...
Smithfield, Waverly, Wakefield, Surry, Sussex, Ivor, Dendron, Rescue,
Homeville, Elberon, Zuni, Capron, Vicksville, Rushmere, Booth Fork,
Carsley, Pons, Booker, Yale and Spring Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3668 7723 3687 7743 3724 7687 3699 7653
TIME...MOT...LOC 1212Z 236DEG 36KT 3686 7715

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

05

The radar

The Norfolk radar (KAKQ), 45 km away, was scanning. The volume nearest the first event began at 12:49 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flash flood. Local standard time, as filed.

Flash Flood, Newport News (C)

When
March 24, 7:50 AM EST to 9:30 AM EST
Where
Newport News (C) County, 1.1 mi E of Denbigh to 0.63 mi ENE of (Faf)felker Aaf Ft E
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.130, -76.530

Numerous roads were flooded in the Denbigh area to Fort Eustis. A few vehicles were stranded in high water near Denbigh Boulevard.

Heavy Rain, York

When
March 25, 6:00 AM EST
Where
York County, Seaford
Reported by
Public
Coordinates
37.200, -76.430

Rainfall total of 4.62 inches was measured at Seaford.

Heavy Rain, Accomack

When
March 25, 6:10 AM EST
Where
Accomack County, 0.88 mi NE of Painter
Reported by
Trained Spotter
Coordinates
37.590, -75.790

Rainfall total of 3.15 inches was measured at Painter.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016246, 1016249, 1016251.